Alert archive / California / Wind Advisories in 2018
Wind Advisory 31, NWS Medford, OR
NWS Medford, OR issued this wind advisory at Dec 9, 2018, 11:15 AM PST for Siskiyou County, California. It was in force for 5 hr.
The area
The counties it named.
The facts
- Issued
- Dec 9, 2018, 11:15 AM PST (19:15 UTC)
- Expired
- Dec 9, 2018, 4:00 PM PST
- In force
- 5 hr
- Issued by
- NWS Medford, OR
County Siskiyou County, CA
The radar
The Medford radar (KMAX), 56 km from the middle of the area, began a volume at 19:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Medford/Jackson, OR (KMFR), launched 12:00Z, 7.3 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1085 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 79 m²/s²
- 0-3 km storm-relative helicity
- 240 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
098 WWUS76 KMFR 091915 NPWMFR URGENT - WEATHER MESSAGE National Weather Service Medford OR 1115 AM PST Sun Dec 9 2018 ...Dense Fog will continue this morning... .Areas of dense fog this morning in the Roseburg, Grants Pass, and Happy Camp areas will continue through mid morning. CAZ081-100000- /O.NEW.KMFR.WI.Y.0031.181209T1915Z-181210T0000Z/ Central Siskiyou County- Including the city of Weed 1115 AM PST Sun Dec 9 2018 ...WIND ADVISORY IN EFFECT UNTIL 4 PM PST THIS AFTERNOON... The National Weather Service in Medford has issued a Wind Advisory...which is in effect until 4 PM PST this afternoon. * Winds...From the south 25 to 35 mph with gusts 45 to 50 mph. * Timing...Now through 4 PM PST this afternoon. * Locations include...Areas along and near Interstate 5 from Weed to areas just south of Grenada, as well as the portion of Highway 97 near the town of Weed. * Impacts...Winds this strong could make driving more difficult, especially for high profile vehicles. Additionally, lighter loose items will be blown about. * View the hazard area in detail at https://www.wrh.noaa.gov/mfr/HAZARD PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that winds of 35 mph are expected with higher gusts possible. Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ CAZ080-ORZ024-092015- /O.CON.KMFR.FG.Y.0011.000000T0000Z-181209T2000Z/ Western Siskiyou County-Eastern Curry County and Josephine County- Including the cities of Happy Camp, Somes Bar, Grants Pass, and Cave Junction 1115 AM PST Sun Dec 9 2018 ...DENSE FOG ADVISORY REMAINS IN EFFECT UNTIL NOON PST TODAY... * Visibility...Less than a quarter of a mile. * Locations include...Portions of Interstate 5 from Rogue River to Grants Pass. The Rogue and Illinois river valleys in Josephine County, and the lower Klamath River Valley from Seiad Valley to Happy Camp to Somes Bar and adjacent tributaries will also be affected. * Impacts...If driving, slow down, use your headlights, and leave plenty of distance ahead of you. * View the hazard area in detail at https://www.wrh.noaa.gov/mfr/HAZARD PRECAUTIONARY/PREPAREDNESS ACTIONS... A Dense Fog Advisory means visibilities will frequently be reduced to less than one quarter mile. && $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Medford, OR wrote its last area forecast discussion before this wind advisory went out at Dec 9, 10:02 AM PST, 1 hour 13 minutes earlier.
Area forecast discussion, Dec 9, 10:02 AM PST, 1 hour 13 minutes before
Area Forecast Discussion National Weather Service Medford OR 1002 AM PST Sun Dec 9 2018 .Updated aviation discussion. .UPDATE... An update to the forecast was made to add a Dense Fog Advisory for this morning for the lower Klamath River Valley of western Siskiyou County from near Seiad Valley to the Somes Bar area, the valleys of Josephine County to include Grants Pass and the Illinois Valley, and the valleys of the Umpqua Basin mainly along and near Interstate 5. Temperatures were also updated to be consistent with current trends. && .DISCUSSION... Rain is already falling along and near the coast this morning, but a strong inversion ahead of the front is causing dense fog to remain locked in the valleys of western Siskiyou County, portions of the Rogue and Illinois valleys, and many of the valleys of the Umpqua Basin. Expect this dense fog to stick around this morning until between 10AM and noon PST. Elsewhere, south and southeast winds have been breezy this morning across the Siskiyous, the Shasta Valley at Weed, and in the Ashland areas. While those areas will continue to be breezy today, it does not appear we'll be reaching advisory criteria. Otherwise, the forecast is in good shape and rain and mountains snow will affect all but the driest portions of the forecast area today through Wednesday morning. BTL && .AVIATION...For the 09/18z TAFs...A cold front is approaching the coast and will bring gusty south winds and periods of heavy rain later today. Ahead of the front, IFR/LIFR conditions area affecting many of the interior valleys west of the Cascades with the exception of the Rogue Valley. These lower conditions are beginning to clear in Roseburg but will clear later in the Grants Pass area. Strong winds aloft continue into the early afternoon, resulting in low level wind shear (LLWS) concerns along the coast and in the Umpqua Basin. Winds aloft weaken as the front moves inland, so LLWS is less of a concern for the Rogue Valley this afternoon. As precipitation spreads inland this afternoon, expect areas of MVFR cigs and mountain obscurations to develop from the Cascades west. Areas of MVFR cigs and local IFR cigs will develop east of the Cascades with light snow amounts expected overnight. A couple other notes...freezing levels will lower by 3000 feet or so behind the front this afternoon and tonight. Also, snow will impact Klamath Falls this evening, and an inch of snow is possible. Keene/BR-y && .MARINE...Updated 800 AM PST Sunday 09 December 2018...Very steep hazardous seas will continue through this afternoon with winds increasing to gales this morning as the next front moves through the waters today. Gales will diminish this evening, but seas will remain elevated through at least Monday. The active pattern will continue this week with more frontal passages expected Tuesday and again Friday. Expect steep to very steep seas to continue through the next week as well, with periods of gusty south winds and heavy rain with each frontal passage. Meanwhile, several heavy long-period swell trains are expected to impact the coastal waters through the week. The first will arrive following today's front, with another arriving Wednesday, and a third possible Friday or Saturday. These swells are likely to produce very dangerous bar conditions, and may also pose a risk to fishing apparatus and exposed infrastructure. /BR-y/Keene && .PREV DISCUSSION... /Issued 510 AM PST Sun Dec 9 2018/ DISCUSSION...A series of frontal systems will deliver bouts of wind, rain and snow during the next 10 days. These storms, especially the first couple, will do more good than harm and produce mainly moderate amounts of precipitation. Snow levels will be around normal with snow in the higher terrain and some east side valleys. The trend will be for the latter storms to be stronger and colder with expected timing for the bulk of precipitation today into tonight, Tuesday night, Friday into Friday night, and Saturday night through Sunday into early next week. There has been a few hundredths of rain at the coast so far, with rain about to begin in earnest. Precipitation will spread to the Cascades by the end of the afternoon with snow levels initially around 5500 to 6000 feet. The cold front will weaken as it crosses the Cascades and moves across the east side tonight. Snowfall amounts of 1 to 3 inches are expected to be common in the Cascades and up to 2 inches elsewhere with the snow level falling to 3500 to 4000 feet. A few light rain and snow showers will linger on Monday, mainly as a dusting of snow over the mountains above 3500 feet as the trailing upper level trough tracks inland. A brief period of ridging will follow Monday night into Tuesday. There is good model agreement that the warm frontal portion of an occluding front will brush into Coos and Douglas Counties on Tuesday with the large bulk of its associated precipitation occurring from northwest Oregon northward to the coast of Canada. The ECMWF solution is stronger and slightly farther south with its depiction of precipitation on Tuesday, but the effect of these model differences are minor for our area. By late Tuesday through Tuesday night, with a flow from the west- northwest, the front will impact our area with a snow level around 5500 feet, and the majority of precipitation in southwest Oregon and also into northern Klamath County and western Siskiyou Counties. The higher portions of the Cascades are forecast to receive 3 to 7 inches of snow while west side rainfall amounts will be around a quarter of an inch to an inch. On the east side, a tenth to a quarter of an inch of liquid is expected with portions of Lake and Modoc Counties receiving less than a tenth. The front will also produce breezy to windy conditions. Current data shows them to remain below advisory strength across the area. Precipitation will taper off to a few light showers and snow showers during Wednesday morning with the snow level falling to around 3500 to 4000 feet. A ridge is likely to build later Wednesday into Wednesday night with night-time valley low clouds and patchy fog developing into Thursday morning. Model agreement diminishes beyond Wednesday night. There is a wide range of possibilities for Thursday through Friday night. The GFS is farther north with the next front on Thursday and is showing its usual bias of being more progressive in the long term. As such, the highest probability of precipitation on Thursday and Thursday night will be in Coos and western Douglas Counties northward. Besides coastal rain, the main difference is that the ECMWF solution would result in a foggy Thursday night for west side valleys. For the operational versions, the GFS indicates a strong front to the coast late Thursday night while the ECMWF has a sharper, slower trough holding precipitation off until late Friday afternoon. The GEFS ensemble members show a wide spread of intensity and timing but do support leaning toward a slower solution. Thus, a mention of a possibility of rain was limited to the coast during Thursday then with the probability ramping up across the area Thursday night into Friday. The highest probability is that there will be a short break between systems on Saturday. Depending upon the prior conditions, this may produce a day of stubborn valley low clouds and fog. Next, a deep low is likely to anchor itself in the Gulf of Alaska and figuratively swing the storm door open wider beginning Saturday night. && .MFR WATCHES/WARNINGS/ADVISORIES... OR...Dense Fog Advisory until 10 AM PST this morning for ORZ023>025. CA...Dense Fog Advisory until 10 AM PST this morning for CAZ080. Pacific Coastal Waters... - Small Craft Advisory until 4 PM PST this afternoon for PZZ356-376. - Gale Warning until 4 PM PST this afternoon for PZZ350-356-370-376. - Small Craft Advisory for hazardous seas from 4 PM this afternoon to 10 PM PST Monday for PZZ350-356-370-376. BTL/MAP/NSK
The office that day
Everything else NWS Medford, OR issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 9, 8:22 AM PST | Dense Fog Advisory | MFR | Siskiyou | 4 hr |
Nearby
Wind Advisories in California, 2018Every wind advisory in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.